GLP-1s Tied To Detached Fingernails In New Study
AIThis post was created with the assistance of artificial intelligence (AI).

TL;DR

Before you orderOffer from Amazon

Get workout gear delivered free with Prime

  • Fast, free delivery on millions of items
  • Prime Video, Amazon Music and more included
  • Member-only deals all year
Start your free Prime trial Free trial for eligible customers · Cancel anytime
As an affiliate, we earn on qualifying purchases.

A large prospective study reported more nail disorders, including nail separation, among GLP-1 receptor agonist users than among people with obesity or diabetes who had never used the drugs. The findings show an association, not proof of a drug effect; an analysis limited to new-onset nail changes found no difference between groups.

A study of 575 GLP-1 receptor agonist users found that nail separation and discoloration were more commonly reported than among people with obesity and/or type 2 diabetes who had never taken the drugs. But the association did not appear in an analysis of new-onset cases, and researchers say the findings do not establish that GLP-1 medicines caused the nail changes.

The prospective study compared GLP-1 users with 1,329 non-users recruited in France, the United States, Brazil and Mexico. Onycholysis, in which a nail separates from its nail bed, was reported by 39.3% of users and 8.7% of non-users. Nail discoloration, or dyschromia, was reported by 45.6% and 17.0%, respectively. Nail fragility and ridges or grooves were also more common among users.

Overall, 66.3% of users reported some type of nail disorder, compared with 52.8% of non-users, a statistically significant difference. Adjusted analyses that accounted for factors including age, sex, country and comorbidities continued to show an association. However, the comparison groups differed: non-users were older on average, at 56.7 years, compared with 45.3 years among users.

Researchers also reported that almost half of GLP-1 users recalled nail problems before starting treatment. When investigators examined new-onset nail lesions, they found no difference in onycholysis or discoloration between users and non-users. The study relied on participants’ reports in an online survey rather than clinical examination of their nails, MedPage Today reported.

At a glance
reportWhen: Presented at the European Academy of De…
The developmentResearchers reported an association between GLP-1 receptor agonist use and nail disorders at a European dermatology meeting, while noting that the link was not present in their analysis of new-onset cases.

What the Nail Findings Mean for Patients

The results raise a possible safety signal for people taking widely used GLP-1 receptor agonists, but they are not evidence that patients should stop treatment. An association in a survey can reflect differences between groups or other causes of nail changes, and the new-onset analysis did not show a group difference.

For clinicians, the researchers’ practical message was to ask about nail symptoms and whether they began before or after treatment. Nail separation and discoloration can have causes unrelated to medication, and a clinician or dermatologist can assess persistent changes. The study’s findings support further investigation, not a change in prescribing based on this report alone.

Products Worth Considering

Philips Sonicare DiamondClean 9900 Prestige Electric Toothbrush

Philips Sonicare DiamondClean 9900 Prestige Electric Toothbrush

As an affiliate, we earn on qualifying purchases.

How Researchers Tested the Association

Bianca Maria Piraccini, MD, PhD, of the University of Bologna, presented the findings at the European Academy of Dermatology and Venereology meeting in Vienna. The researchers compared people using GLP-1 receptor agonists with participants who had obesity and/or type 2 diabetes but had never used a GLP-1 drug.

The team examined whether the reported differences remained after accounting for patient characteristics and health conditions, and conducted analyses addressing participants’ history of nail problems. A separate analysis restricted to nail changes that began after treatment found no difference in onycholysis or dyschromia. The contrasting results make it difficult to determine from this study how much of the overall association, if any, is attributable to the medicines.

“These findings alone, however, would not justify stopping an otherwise beneficial GLP-1 medication for the appropriate patient.”

— Joe Tung, dermatologist, University of Pittsburgh Medical Center, who was not involved in the study

What the Study Cannot Establish

The study does not establish cause and effect. Many participants who used GLP-1 drugs said their nail problems predated treatment, and the analysis of new-onset onycholysis and discoloration found no group difference. The findings were based on an online survey, without dermatologists examining participants’ nails.

Researchers said they considered other potential causes, including trauma and fungal infection, but the available report does not resolve whether the observed association reflects a direct medication effect, weight loss, nutritional changes, underlying health conditions or other factors. The study also does not show how often any nail changes were severe, how long they lasted or whether they improved after treatment changes.

Further Studies and Clinical Follow-Up

Piraccini said the findings would prompt further studies to test whether GLP-1 receptor agonists have a direct effect on nails. Larger studies that examine participants’ nails clinically and track when changes begin could help distinguish new symptoms from pre-existing conditions and clarify other contributing factors.

For now, patients who notice nail changes can raise them with their prescribing clinician or seek dermatology advice. Tung said common nail disorders are often treatable and that this study alone is not a reason to stop an otherwise appropriate GLP-1 medication. Whether future research confirms a medication-related risk remains unknown.

Key Questions

What nail changes were associated with GLP-1 use in the study?

The study reported more onycholysis (nail separation) and dyschromia (discoloration) among GLP-1 users. Nail fragility and ridges or grooves were also more common in that group.

Does the study prove GLP-1 drugs cause nail separation?

No. It found an association in the overall comparison, but not in an analysis limited to new-onset nail changes. The survey design and participants’ reports of pre-existing nail problems mean cause and effect remain uncertain.

Should patients stop taking their GLP-1 medication?

The study does not establish that stopping treatment is warranted. Joe Tung, a dermatologist not involved in the research, said the findings alone would not justify stopping an otherwise beneficial medication prescribed for an appropriate patient. Patients should discuss concerns with their clinician.

What should someone do if they notice nail changes while taking a GLP-1?

Tell the prescribing clinician when the change began and whether it was present before treatment. A clinician or dermatologist can assess the nail and consider other causes; the study’s presenter advised clinicians to ask about nail history and examine affected nails.

Source: rss

Wellness content on this site is informational and not a substitute for professional medical guidance.
You May Also Like

Common Supplements Rival Antibiotics For Severe Gum Disease

Emerging research suggests common supplements may rival antibiotics in treating severe gum disease, sparking increased interest amid ongoing studies.

Urogen Pharma Surges In Global Coverage

Urogen Pharma experiences a significant surge in worldwide coverage, with 24 mentions in recent reports, signaling increased media interest in the company.

Angiographic Catheter Recall: Boston Scientific Removes Imager II Angiographic Catheters

FDA classifies Boston Scientific’s Imager II Angiographic Catheter removal as a Class I recall after a tip manufacturing defect; two serious injuries reported.

Greenwich Rx Issues Voluntary Nationwide Recall Of Compounded Glutathione Due To Elevated Endotoxin Levels

Greenwich Rx is recalling specified lots of compounded glutathione nationwide over potential elevated endotoxin levels and advises customers to stop use.